Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 27, 2020, 8:14 PM EDT for 6 counties in New York. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 8:14 PM EDT (00:14 UTC)
- Expired
- Aug 27, 2020, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 58 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:26 PM EDT | TSTM WND DMG | 1 Ese Oceanside, NY | WIRES DOWN ON MURDOCK AVENUE JUST WEST OF LAWSON BOULEVARD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted.
860
WUUS51 KOKX 280014
SVROKX
NYC005-047-059-061-081-103-280045-
/O.NEW.KOKX.SV.W.0096.200828T0014Z-200828T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
814 PM EDT Thu Aug 27 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Queens County in southeastern New York...
Bronx County in southeastern New York...
Western Suffolk County in southeastern New York...
Kings County in southeastern New York...
New York (Manhattan) County in southeastern New York...
Nassau County in southeastern New York...
* Until 845 PM EDT.
* At 813 PM EDT, a severe thunderstorm was located over Garden City,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Baldwin around 820 PM EDT.
Freeport and Levittown around 825 PM EDT.
Farmingdale and Massapequa around 830 PM EDT.
Lindenhurst and Amityville around 835 PM EDT.
Babylon and Gilgo State Park around 840 PM EDT.
Robert Moses State Park and Captree State Park around 845 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 7366 4070 7401 4082 7392 4088 7379
4087 7376 4086 7375 4087 7374 4071 7314
4068 7315 4070 7320 4067 7326 4066 7316
4062 7319 4057 7356
TIME...MOT...LOC 0013Z 288DEG 38KT 4074 7368
HAIL...0.75IN
WIND...60MPH
$$
JEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 8:12 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 27, 8:12 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service New York NY 812 PM EDT Thu Aug 27 2020 .SYNOPSIS... A warm front becomes stationary north of the area this afternoon into Friday. The remnants of Laura are expected to impact the area Saturday. High pressure will then build for the second half of the weekend into early next week, with high pressure remaining nearby through Tuesday. A warm front will attempt to approach the region for mid week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... **Potential for strong to severe thunderstorms continues into evening** Showers and thunderstorms continue to move across the area from northwest to southeast, with the entire complex gradually sinking to the south. The potential for strong to severe storms will continue for the next hour or two, but as instability continues to wane with the loss of daytime heating, expect precipitation to become more stratiform in nature before eventually clearing the coast by around 11pm. The primary threat in any stronger storms from this point forward will be the potential for damaging wind gusts, along with some small hail. Overnight lows will range from the upper 60s in outlying areas to the low to mid 70s elsewhere. There is a moderate risk of rip current development at Atlantic Ocean beaches today, although it could become high late. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The region will remain under a fast westerly upper flow, with weak high pressure sliding across SE Canada and Northern New England, and a warm front approaching the area late Friday, and then lifting ne Friday Night into early Saturday Morning as a frontal system approaches the Appalachians. With weak high pressure and offshore flow to start the day, warm airmass aloft, and ample sunshine, expect a seasonably warm day with highs well into the 80s, near 90 for NE NJ and NYC metro. Potential for shra/tsra activity developing across W/C PA in warm sector Friday afternoon to work into areas west of the Hudson River late Friday/Friday evening. An isolated strong to severe storm cant be ruled out depending on how quickly instability builds back into the region, but looks like a small window and area of threat. Any convection should weaken Friday evening as it approaches the coast. Better chance of shra/tsra activity areawide Fri Night with approach of northern stream shortwave and shearing Laura energy increasing lift and theta-e advection into the area, with focus along warm front. Potential for isolated stronger storms in marginally unstable and modestly shear environment. Subtle hint of a remnant MCV heading towards the area along warm front in CAMs, which would have to be watched for enhanced helicity and potential for rotating updrafts. There is a moderate to high risk of rip current development at Atlantic Ocean beaches on Friday. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... An upper trough and cold front will swing through on Saturday. Associated with the trough is the remnants of Laura. There still remains some uncertainty regarding how open this upper trough will become along with the expected path of the remnants of Laura. Some guidance has Laura heading south of the region, however with an approaching cold front the tropical remnant moisture from Laura will likely get entrained into and along the frontal boundary. This would potentially rainfall across the region to begin the weekend. This will lead to an increasing chance of showers and thunderstorms going through the afternoon on Saturday into Saturday evening. SPC for Saturday has the region in a Marginal to Slight risk for severe thunderstorms, with WPC having placed the area in a marginal risk of excessive rainfall for Saturday. The cold front should pivot through later Saturday night leading to a drier northerly component to the flow. Thus, high pressure is expected to build for later in the weekend for Sunday and Sunday night and into the early part of next week. After the 500 mb ridge axis passes through Tuesday or Tuesday night, the high should begin to shift offshore and this will lead to a return flow out of the south or southwest. This should lead to an increase in humidity for the middle and latter portion of next week. Questions do exist with the upper trough indicated by the NAEFS over the Upper Midwest and whether it can get further east. For now it appears that an upper level ridge will attempt to hang in along the Mid and Southeastern Atlantic coast. This would keep the area in a warm and humid regime for later next week with increasing uncertainty around precip chances. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... ***HIGH IMPACT WEATHER EVENT EXPECTED THIS EVENING DUE TO SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS*** A wave of low pressure will move along a nearly stationary frontal boundary this evening. The front will then linger across the area into the day on Friday. Showers and thunderstorms will impact the terminals this evening. Some of these storms will be strong to severe, with the potential for gusts of 50 kt or higher along with hail. There is also the potential for MVFR to IFR conditions in these storms, although the duration of any of these conditions will be an hour or less. Outside of any thunderstorms, VFR conditions are expected through the forecast period, although there is a chance of MVFR conditions at KSWF and KGON late tonight with fog and stratus. Winds will continue to diminish, becoming NW for a few hours before shifting back to the W at 10 kt or less overnight. Winds then shift to the SW Friday afternoon at 5-10 kt. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... There is medium to high confidence in showers and thunderstorms impacting the terminals through 03Z. Amendments are likely for changing flight categories as showers and thunderstorms move through. .OUTLOOK FOR 00Z SATURDAY THROUGH MONDAY... .Friday night-Saturday...Mainly VFR to start, then MVFR or lower possible with showers and tstms. .Sunday-Tuesday...VFR. A chance of afternoon thunderstorms Tuesday. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... Marginal SCA conditions this afternoon into evening for all nearshore waters with occasional 25 kt gusts. Thereafter conds are expected to remain primarily below SCA criteria into the day on Saturday, although seas could briefly approach 5 feet for several hours this evening and again on Friday morning, primarily east of Moriches Inlet. Winds and seas will increase on the ocean this weekend due to the passing remnants of Laura. Conditions are expected to remain blw sca lvls on Mon, but may creep up close to advy lvls on the ocean on Tue. && .HYDROLOGY... Localized flash flood threat into evening with any training convection, otherwise mainly a minor urban and poor drainage flood threat with expected faster movement of storms. The remnants of Laura are progged to impact the area in the Sat-Sat ngt time period. 1-2 inches of rain are possible, which could lead to some minor urban and poor drainage flooding. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JE/NV NEAR TERM...FEB/NV SHORT TERM...NV LONG TERM...JE AVIATION...FEB MARINE...JE/NV HYDROLOGY...JE/NV
Hazardous weather outlook, Aug 27, 8:13 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 813 PM EDT Thu Aug 27 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-290015- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 813 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-290015- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 813 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 27, 7:27 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service New York NY
727 PM EDT Thu Aug 27 2020
NJZ002-004-006-103>106-108-NYZ069-071>073-075-176-178-280015-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Passaic-Western Essex-Eastern Bergen-Eastern Passaic-Rockland-Kings
(Brooklyn)-Northern Queens-Southern Queens-Bronx-Southern
Westchester-New York (Manhattan)-
727 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...PASSAIC...BERGEN...
ESSEX...SOUTHERN WESTCHESTER...QUEENS...BRONX...KINGS...ROCKLAND AND
NEW YORK (MANHATTAN) COUNTIES...
At 727 PM EDT, a strong thunderstorm was located over Pequannock
Township, or near Pompton Lakes, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
New York, Newark, Jersey City, Yonkers, Paterson, New Rochelle,
Passaic, Bayonne, Wayne, Hoboken, Bloomfield, Hackensack,
Bergenfield, Paramus and Ridgewood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4055 7391 4061 7405 4067 7404 4065 7412
4076 7438 4086 7432 4090 7433 4089 7428
4091 7427 4100 7430 4102 7439 4116 7429
4104 7389 4100 7389 4103 7385 4097 7367
4089 7374 4084 7375 4082 7378 4081 7376
TIME...MOT...LOC 2327Z 288DEG 39KT 4096 7431
JESpecial weather statement, Aug 27, 7:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service New York NY
744 PM EDT Thu Aug 27 2020
NYZ079-081-280030-
Southeast Suffolk-Northeast Suffolk-
744 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SUFFOLK COUNTY...
At 744 PM EDT, a strong thunderstorm was located near Mattituck,
moving southeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Southold, Sag Harbor, Bridgehampton, Mattituck, Shelter Island, East
Hampton, Shinnecock Hills, Peconic, Hither Hills State Park, Montauk
Point, Noyack, North Haven, Montauk, Watermill and North Sea.
LAT...LON 4103 7190 4088 7232 4090 7256 4105 7254
4108 7250 4108 7227 4105 7226 4105 7219
4108 7216 4104 7212 4108 7212 4108 7207
4106 7207 4101 7209 4105 7198 4108 7196
4107 7186 4107 7185
TIME...MOT...LOC 2344Z 301DEG 41KT 4096 7253
DBRLocal storm report, Aug 27, 7:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
754 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG CARMEL 41.41N 73.68W
08/27/2020 PUTNAM NY LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN THROUGH THE TOWN
&&
MWLocal storm report, Aug 27, 7:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
755 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG BREWSTER 41.40N 73.62W
08/27/2020 PUTNAM NY LAW ENFORCEMENT
MULTIPLE LARGE TREES DOWN ON POWER LINES.
&&
MWLocal storm report, Aug 27, 7:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
756 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG MAHOPAC 41.37N 73.74W
08/27/2020 PUTNAM NY LAW ENFORCEMENT
NUMEROUS TREES SNAPPED AND UPROOTED. POWER LINES DOWN.
&&
MWLocal storm report, Aug 27, 7:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
758 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG RIDGEFIELD 41.27N 73.50W
08/27/2020 FAIRFIELD CT SOCIAL MEDIA
VIDEO OF A LARGE TREE DOWN ON A HOUSE.
&&
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:06 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 39 min |
| Aug 27, 8:20 PM EDT | Special Weather Statement | OKX | Kings, Queens | 25 min |
| Aug 27, 8:22 PM EDT | Special Marine Warning | OKX | 38 min | |
| Aug 27, 8:25 PM EDT | Special Marine Warning | OKX | 50 min | |
| Aug 27, 8:33 PM EDT | Special Marine Warning | OKX | 26 min | |
| Aug 27, 8:42 PM EDT | Special Weather Statement | OKX | Richmond | 33 min |
| Aug 27, 8:44 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 27, 8:53 PM EDT | Special Marine Warning | OKX | 46 min | |
| Aug 27, 9:04 PM EDT | Special Marine Warning | OKX | 41 min | |
| Aug 27, 9:15 PM EDT | Special Weather Statement | OKX | New York | 30 min |
| Aug 27, 9:48 PM EDT | Special Marine Warning | OKX | 32 min | |
| Aug 28, 5:38 AM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 40 hr |
| Aug 28, 5:58 PM EDT | Special Marine Warning | OKX | 75 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.